Seiche, Northern Erie
- When
- January 30, 5:18 AM EST to 9:30 AM EST
- Where
- Northern Erie forecast zone
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
Strong winds following the passage of a cold front caused the Lake Erie water level to substantially rise from Ripley to Buffalo. The high water levels and waves to twelve to sixteen feet resulted in erosion of the lake shore and significant flooding at the extreme eastern end of the lake.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Strong winds following the passage of a cold front caused the Lake Erie water level to substantially rise from Ripley to Buffalo. The high water levels and waves to twelve to sixteen feet resulted in erosion of the lake shore and significant flooding at the extreme eastern end of the lake. Roads along the lake shore were water covered or closed because of spray. Flood waters inundated the First Ward (West Side) of the city of Buffalo with entire neighborhoods under water. The Lake Erie water level rose eleven feet, was above its 8 foot flood stage for over three hours, and peaked at 11.06 feet above low water datum at 6:48 a.m. This was the second highest lake level on record.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jan 30, 3:14 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 AM EST WED JAN 30 2008
.SYNOPSIS...
A POTENTIALLY HAZARDOUS WEATHER SITUATION WILL BE FOUND ACROSS ALL
OF WESTERN AND NORTH CENTRAL NEW YORK THROUGH MUCH OF THE DAY TODAY
AS A DEEP STRONG STORM SYSTEM WILL SWEEP A POWERFUL COLD FRONT
ACROSS OUR REGION. WINDS IN MANY AREAS WILL GUST TO NEAR 60 MPH WITH
A DRAMATIC DROP IN TEMPERATURES. TEMPERATURES WILL DROP AS MUCH AS
30 DEGREES WITHIN A FEW HOURS OF THE FRONTAL PASSAGE. SNOW AND
BLOWING SNOW WILL OCCUR ACROSS THE AREA THROUGH AT LEAST THE EARLY
PART OF THE DAY WITH A BETTER CHANCE FOR ACCUMULATING SNOWS DOWNWIND
OF THE LAKES...ESPECIALLY OFF LAKE ONTARIO. THE WEATHER WILL IMPROVE
THURSDAY BEFORE AN APPROACHING STORM SYSTEM BRINGS THE POTENTIAL FOR
SIGNIFICANT WINTRY WEATHER FRIDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHARP SURFACE COLD FRONT CURRENTLY RACING ACROSS CENTRAL LAKE ERIE
AND NORTHEAST OHIO. COLD FRONT MARKED BY WIND GUSTS IN EXCESS OF 50
KNOTS PER UPSTREAM OBSERVATIONS OUT OF NORTHERN OHIO. IN ADDITION...
VERY NARROW LINE OF CONVECTION ALONG AND AHEAD OF THE BOUNDARY COULD
ENHANCE GUST POTENTIAL SOMEWHAT...BUT THIS ACTIVITY HAS BEEN
WEAKENING AS IT MOVES EASTWARD. DRAMATIC COLD AIR ADVECTION BEHIND
THE FRONT WITH TEMPERATURES DROPPING SOME 20 PLUS DEGREES
IMMEDIATELY BEHIND THE FRONT.
FOLLOWING THE FRONT...IT APPEARS THAT VERY STRONG WINDS ARE
ALL BUT CERTAIN AS 925-850 MB WINDS WILL BE IN THE 55-65 KNOT RANGE
FOR A GOOD 6 TO 9 HOURS FOLLOWING THE FRONTAL PASSAGE.
INTENSE LOW LEVEL COLD AIR ADVECTION WILL CHANGE ANY RAIN RAPIDLY
OVER TO SNOW AND WILL FLASH FREEZE ANY LINGER MOISTURE ON ROADWAYS.
MOS GUIDANCE NOT HANDLING INFLUX OF ARCTIC AIR VERY WELL AND
LOOKS MUCH TOO WARM. WILL BRING AFTERNOON TEMPERATURES DOWN TO AT
LEAST THE TEENS OR AS COLD AS 10 ABOVE CONSIDERING SOURCE REGION OF
THE AIRMASS.
WITH THE INTENSE COLD ADVECTION...SOME LAKE SNOWS WILL ALSO FORM
NORTHEAST OF THE LAKES TODAY. THE COMBINATION OF RAPID DRYING BEHIND
THE FRONT AND THE STRONG WIND FIELDS WILL KEEP THIS ACTIVITY RATHER
LIMITED IN INTENSITY OFF LAKE ERIE...BUT ONCE WINDS SUBSIDE SOMEWHAT
THIS AFTERNOON LAKE SNOWS COULD INTENSIFY EAST OF LAKE ONTARIO. WE
ARE NOT EXPECTING A GREAT DEAL OF SNOW ACROSS THE AREA WITH A
GENERAL INCH OR SO...WITH SLIGHTLY HIGHER AMOUNTS DOWNWIND OF LAKE
ERIE OF 2 TO 3 INCHES WITH POTENTIAL AMOUNTS NEARING WARNING
CRITERIA OFF LAKE ONTARIO. HOWEVER...IN ADDITION TO THE HIGH WIND
WARNING WHICH IS ALREADY IN PLACE FOR THE AREA WE WILL BE ISSUING A
WINTER WEATHER ADVISORY. WE FEEL THIS IS JUSTIFIED BASED ON THE
GIVEN VERY WINDY CONDITIONS...DRAMATIC PLUMMETING OF
TEMPERATURES...FLASH FREEZE ON ROADWAYS...SNOW AND BLOWING SNOW ALL
CONTRIBUTING TO THE POTENTIAL FOR HAZARDOUS TRAVEL CONDITIONS
ESPECIALLY DURING THE MORNING COMMUTE.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LAKE SNOWS WILL LIKELY CONTINUE EAST OF LAKE ONTARIO TONIGHT AS
WINDS SLACKEN HOWEVER SNOWS SHOULD BE WINDING DOWN AS DRIER AIR
ADVECTS INTO THE AREA AND INVERSION HEIGHTS DROP SIGNIFICANTLY.
SURFACE WINDS WILL ALSO RAPIDLY DIMINISH TONIGHT...ESPECIALLY AFTER
MIDNIGHT AS WIND FIELDS ALOFT SLACKEN...TEMPERATURE ADVECTION
BECOMES NEUTRAL...AND RIDGING WORKS INTO THE AREA FROM THE WEST.
THURSDAY LOOKS TO BE TRANQUIL AS RIDGING BUILDS ACROSS THE AREA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THIS PERIOD WILL BE FAIRLY MILD OVERALL...BUT WILL START WITH
ANOTHER SIGNIFICANT STORM ON FRIDAY. MODELS ARE GENERALLY COMING
INTO CONSENSUS WITH BRINGING SFC LOW UP FROM OHIO VALLEY INTO WRN
NY OR ERN LK ERIE ON FRIDAY AFTERNOON BEFORE WEAKENING AND TRYING TO
REDEVELOP EASTWARD TOWARD THE COAST...12Z/29 ECMWF STILL KEEPS
SYSTEM A BIT FURTHER WEST THAN GFS...BUT THERE SHOULD BE ENOUGH WARM
AIR LIFTING NORTH AHEAD OF THE SYSTEM TO BRING AT LEAST SOME
CHANGEOVER TO SLEET/FRZG RAIN OR EVEN RAIN FOR A TIME. FAIRLY DECENT
SLUG OF QPF IN THE 0.5 TO 1 INCH RANGE...SO FRIDAY WILL INDEED BE A
MESSY DAY. FOR NOW WILL BRING POPS INTO WEST AFTER MDNT THURS NT AND
UP TO CATEG ALL AREAS ON FRIDAY. WILL START PRECIP AS SNOW AND THEN
A MIX OF EVERYTHING ON FRIDAY. WE MAY HAVE A TOUGH TIME BUDGING THE
SFC COLD AIR WITH LOW LEVEL NE FLOW FROM HIGH OVER QUEBEC...SO MAY
NOT GO TO STRAIGHT RAIN THAT EASILY. STAY TUNED.
YET ANOTHER IN A PARADE OF PACIFIC SYSTEMS WILL APPROACH THE EASTERN
GREAT LAKES REGION BY THE END OF THE LONG TERM PERIOD. THE NEW
00Z/30 GFS AND ECMWF CONTINUE TO SHOW ANOTHER PACIFIC SHORTWAVE
EJECTING OUT OF THE MEAN WESTERN CONUS TROUGH. AS IS USUALLY THE
CASE WITH THESE SYSTEMS...THERE IS CONSIDERABLE DISAGREEMENT WITH
RESPECT TO THE TIMING OF THIS SYSTEM. FOR NOW HAVE HELD WITH
CONTINUITY AND KEPT MONDAY DRY WITH CHANCE POPS MON NGT/TUE. THE
VAST MAJORITY OF THE GEFS ENSEMBLE MEMBERS AND OTHER OPERATIONAL
MODEL GUIDANCE SHOW PLENTY OF WARM AIR BEING DRAWN NORTH AHEAD OF
THIS SYSTEM...SO AT THIS EARLY JUNCTURE IT LOOKS LIKE A MAINLY RAIN
EVENT.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
THE POTENT COLD FRONT THAT IS PUSHING THROUGH WESTERN OHIO IS
FORECAST TO PUSH THROUGH WESTERN AND CENTRAL NEW YORK BETWEEN 09Z
AND 13Z. SCATTERED SHOWERS ARE BREAKING OUT WELL AHEAD OF THE FRONT
ON THE NOSE OF THE 60 KNOT LOW LEVEL JET...BUT THE BEST ORGANIZED
AREA OF SHOWERS AND POSSIBLE CONVECTION IS STILL EXPECTED TO DEVELOP
RIGHT AHEAD OF THE FRONT. ANY CONVECTION THAT DOES DEVELOP WILL BE
CAPABLE OF TRANSPORTING DOWN THE HIGHER WINDS ALOFT.
OTHERWISE...LLWS WILL BE THE MAIN CONCERN AHEAD OF THE FRONT.
AN HOUR OR TWO OF SNOW AND BLOWING SNOW BEHIND THE FRONT WILL
MAINTAIN IFR CONDITIONS...BEFORE CONDITIONS IMPROVE TO MVFR BY
MIDDAY IN THE WEST. SOME LIMITED LAKE EFFECT MAY DEVELOP IN THE KBUF
AREA WITH IFR CONDITIONS CONTINUING THROUGH THE MORNING...A BETTER
CHANCE OF THIS AT THE KART TERMINAL THROUGH MIDDAY AND EARLY
AFTERNOON.
LOOKING FURTHER AHEAD...LAKE SNOWS MAY CONTINUE WEDNESDAY NIGHT
EAST OF LAKE ONTARIO BUT WINDS WILL QUICKLY DIMINISH AS A RIDGE OF
HIGH PRESSURE MOVES ACROSS THE REGION ON THURSDAY FOR VFR
CONDITIONS. ANOTHER LOW WILL MOVE UP FROM THE OHIO VALLEY TO
WESTERN NEW YORK ON FRIDAY AND PROVIDE A VARIETY OF PRECIPITATION
TO THE REGION...AND ASSOCIATED IFR CONDITIONS. MORE TRANQUIL
WEATHER WILL RETURN FOR THE WEEKEND WITH VFR TO OCCASIONALLY MVFR
CIGS AND GENERALLY DRY CONDITIONS.
&&
.MARINE...
HIGH IMPACT WEATHER TODAY IN THE MARINE FORECAST WITH STRONG WINDS
IMMEDIATELY ALONG AND BEHIND AN INTENSE COLD FRONT LOCATED OVER
CENTRAL LAKE ERIE AT 07Z. STRONG LOW LEVEL COLD AIR ADVECTION WILL
RESULT IN AN INCREASINGLY UNSTABLE MARINE BOUNDARY LAYER AND SUPPORT
VERY EFFICIENT DOWNWARD MOMENTUM TRANSFER OF THE 50+ KNOT WINDS AT
925MB. STRONG ISALLOBARIC PRESSURE RISES BEHIND THE COLD FRONT WILL
ALSO CONTRIBUTE A SIGNIFICANT AGEOSTROPHIC COMPONENT TO THE LOW
LEVEL WIND FIELD...FURTHER ENHANCING THE STRONG WINDS.
FURTHERMORE...WEST/SOUTHWEST WINDS FUNNEL UP THE LENGTH OF LAKE ERIE
AND ONTARIO WHICH PRODUCES TOPOGRAPHICALLY FORCED ENHANCEMENT TO THE
WINDS AT THE EASTERN END OF EACH LAKE.
ALL OF THE INGREDIENTS ARE COMING TOGETHER FOR STORM FORCE WINDS FOR
AT LEAST A FEW HOURS THIS MORNING ON BOTH LAKES ERIE AND ONTARIO.
THE STORM WARNING WHICH WAS PREVIOUSLY ISSUED WILL REMAIN IN EFFECT.
WITH THE STRONG WINDS...LONG FETCH...AND UNSTABLE MARINE BOUNDARY
LAYER...SIGNIFICANT WAVE HEIGHTS ON THE OPEN WATERS OF LAKE ONTARIO
MAY APPROACH 20 FEET. WINDS SHOULD DIMINISH TO GALE FORCE LATER THIS
AFTERNOON...THEN QUICKLY DIMINISH TO LESS THAN 20 KNOTS BY THURSDAY
MORNING AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE EASTERN GREAT
LAKES.
WITH THE STRONG WINDS AND PLUMMETING TEMPERATURES TODAY AND THIS
EVENING...WILL ALSO ISSUE A HEAVY FREEZING SPRAY WARNING. WIND
DRIVEN SPRAY FROM LARGE WAVES WILL CAUSE SEVERE ICE BUILDUP ON
EXPOSED SURFACES OF VESSELS.
&&
.TIDES/COASTAL FLOODING...
WE WILL ISSUE A LAKESHORE FLOOD ADVISORY WITH THIS FORECAST
ISSUANCE. THE STRONG WEST/SOUTHWEST WINDS WILL PUSH A STORM SURGE
INTO THE EASTERN END OF LAKE ERIE. THE NGM BASED STORM SURGE
FORECAST GUIDANCE SHOWS A SURGE EXCEEDING 5 FEET...AND THE NEWER
GREAT LAKES FORCAST SYSTEM FROM GLERL SHOWS A CREST OF ABOUT 7
FEET AT BUFFALO. FLOOD STAGE ON LAKE ERIE AT BUFFALO IS 8 FEET.
THIS LEVEL IS VERY DIFFICULT TO REACH DURING PERIODS OF BELOW
NORMAL WATER LEVELS IN LAKE ERIE...WHICH REPRESENTS THE CURRENT
STATE OF THE LAKE. THE CREST IS EXPECTED AROUND 10 AM THIS
MORNING AT ABOUT 7 FEET ABOVE LOW WATER DATUM.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...HIGH WIND WARNING UNTIL 6 PM EST THIS AFTERNOON FOR NYZ001>003-
010>013-019>021-085.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
NYZ001>005-010>014-019>021-085.
LAKESHORE FLOOD ADVISORY UNTIL NOON EST TODAY FOR NYZ010-019-
085.
HIGH WIND WARNING UNTIL 8 PM EST THIS EVENING FOR NYZ004>008-
014.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 6 AM EST
THURSDAY FOR NYZ006>008.
MARINE...HEAVY FREEZING SPRAY WARNING FROM 8 AM THIS MORNING TO
MIDNIGHT EST TONIGHT FOR LEZ040-041.
STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR LEZ020-040-
041.
HEAVY FREEZING SPRAY WARNING FROM 9 AM THIS MORNING
TO 3 AM EST THURSDAY FOR LOZ042>045-062>065.
STORM WARNING UNTIL 8 PM EST THIS EVENING FOR LOZ042-043-
062-063.
STORM WARNING UNTIL 8 PM EST THIS EVENING FOR LOZ044-045-
064-065.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...TMA
LONG TERM...HITCHCOCK/SFM
AVIATION...TJP
MARINE...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 402 PM EST TUE JAN 29 2008 NYZ001>003-010>013-019>021-085-302115- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 402 PM EST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-302115- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 402 PM EST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 8 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-302115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- 402 PM EST TUE JAN 29 2008 ...STORM WARNING IN EFFECT FROM 2 AM TO 6 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ042-043-062-063-302115- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- 402 PM EST TUE JAN 29 2008 ...STORM WARNING IN EFFECT FROM 2 AM TO 8 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-302115- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 402 PM EST TUE JAN 29 2008 ...STORM WARNING IN EFFECT FROM 5 AM TO 8 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-302115- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 402 PM EST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 140 AM EST WED JAN 30 2008 NYZ019-300745- CHAUTAUQUA NY- 140 AM EST WED JAN 30 2008 ...LINE OF GUSTY SHOWERS MOVING INTO THE AREA... * AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF MODERATE TO HEAVY SHOWERS MOVING TOWARDS THE COUNTY. THESE STORMS WERE MOVING OUT OF EXTREME NORTHEASTERN OHIO ACROSS NORTHWEST PENNSYLVANIA AND WERE MOVING TO THE NORTHEAST AT 50 TO 55 MILES AN HOUR. WHILE NO THUNDER AND LIGHTNING WAS ASSOCIATED WITH THIS LINE OF CONVECTION AT 140 AM...THE POTENTIAL DOES EXIST FOR THE ACTIVITY TO INTENSIFY. RSH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 225 AM EST WED JAN 30 2008 NYZ001-010-300830- ERIE NY-NIAGARA NY- 225 AM EST WED JAN 30 2008 ...LINE OF SHOWERS WITH STRONG WINDS TO MOVE INTO THE AREA... AT 220 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NARROW LINE OF MODERATE TO HEAVY SHOWERS LOCATED EAST OF LONG POINT CANADA...MOVING TO THE EAST AT 65 MPH. THE SHOWERS WILL PUSH THROUGH NORTHERN ERIE AND NIAGARA COUNTIES BETWEEN 3 AM AND 4 AM AND MAY BE ACCOMPANIED BY WIND GUSTS UP TO 50 MPH. TJP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 325 AM EST WED JAN 30 2008 NYZ001-002-010-011-085-300945- ERIE NY-GENESEE NY-NIAGARA NY-ORLEANS NY- 325 AM EST WED JAN 30 2008 ...LINE OF SHOWERS WITH STRONG WINDS MOVING THROUGH THE NIAGARA FRONTIER... AT 320 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF RAIN SHOWERS CAPABLE OF PRODUCING STRONG GUSTY WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DERBY TO BUFFALO TO NIAGARA FALLS...AND MOVING NORTHEAST AT 50 MPH. THIS LINE OF SHOWERS WILL PRODUCE A BRIEF DOWNPOUR WHICH MAY BE ACCOMPANIED BY WIND GUSTS UP TO 50 MPH. THE LINE WILL REACH BUFFALO AND LOCKPORT BY ABOUT 330 AM...BATAVIA AND MEDINA BY ABOUT 410 AM...HOLLEY AND LEROY BY ABOUT 425 AM. HITCHCOCK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 416 AM EST WED JAN 30 2008 NYZ003-012-013-021-301045- MONROE-WYOMING-LIVINGSTON-ALLEGANY- INCLUDING THE CITIES OF...ROCHESTER...WARSAW...GENESEO... WELLSVILLE 416 AM EST WED JAN 30 2008 ...DRASTIC CHANGE ON OUR DOORSTEP... AT 415 AM...A SQUALL LINE WHICH MARKED THE LEADING EDGE OF SHARPLY COLDER AIR EXTENDED FROM ALBION TO BATAVIA TO SPRINGVILLE TO SALAMANCA. THIS LINE FEATURED VERY HEAVY RAIN AND WIND GUSTS OVER 50 MPH. IT WILL CROSS THE ROCHESTER METRO AREA AND LIVINGSTON COUNTY BY 5 AM AND REACH WELLSVILLE BY 530 AM. IT WILL BE FOLLOWED BY AN HOUR OR SO OF RAIN WHICH WILL QUICKLY CHANGE TO SNOW WITH WIND GUSTS BETWEEN 50 AND 60 MPH. ROADS WILL ICE OVER BEFORE DAYBREAK. BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. SFM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EST WED JAN 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 AM NON-TSTM WND GST 2 WSW BUFFALO 42.88N 78.89W
01/30/2008 M62.00 MPH ERIE NY C-MAN STATION
0400 AM NON-TSTM WND GST 1 N DUNKIRK 42.49N 79.35W
01/30/2008 M70.00 MPH CHAUTAUQUA NY C-MAN STATION
0403 AM NON-TSTM WND GST NIAGARA FALLS 43.09N 79.02W
01/30/2008 M58.00 MPH NIAGARA NY ASOS
0418 AM NON-TSTM WND GST BUFFALO 42.89N 78.86W
01/30/2008 M58.00 MPH ERIE NY ASOS
0418 AM NON-TSTM WND GST DUNKIRK 42.49N 79.34W
01/30/2008 M59.00 MPH CHAUTAUQUA NY ASOS
0429 AM NON-TSTM WND GST KENMORE 42.96N 78.87W
01/30/2008 M60.00 MPH ERIE NY TRAINED SPOTTER
0430 AM NON-TSTM WND DMG BUFFALO 42.89N 78.86W
01/30/2008 ERIE NY COUNTY OFFICIAL
REPORTS OF SCATTERED POWER OUTAGES ON THE WEST SIDE OF
BUFFALO
&&
HITCHCOCKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 515 AM EST WED JAN 30 2008 NYZ004-005-014-301145- WAYNE-NORTHERN CAYUGA-ONTARIO- INCLUDING THE CITIES OF...NEWARK...FAIR HAVEN...CANANDAIGUA 515 AM EST WED JAN 30 2008 ...DRASTIC CHANGE ON OUR DOORSTEP... A SHARP COLD FRONT EXTENDED FROM ROCHESTER TO WELLSVILLE AT 515 AM AND WILL SWEEP ACROSS WAYNE AND ONTARIO COUNTIES THROUGH 630 AM. LOOK FOR A BRIEF PERIOD OF HEAVY RAIN WHICH WILL CHANGE QUICKLY TO SNOW AND COAT THE ROADS AS TEMPERATURES PLUNGE FROM THE 50S TO THE 20S BY 7 AM. WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60 MPH. SFM
The Buffalo radar (KBUF), 21 km away, was scanning. The volume nearest the first event began at 10:16 UTC.
3 seiche, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77839, 77840, 77841, 77845, 77846.